Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 31, NWS Phoenix, AZ

August 1, 2018Gila County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Aug 1, 2018, 6:27 PM MST for Gila County, Arizona. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 6:27 PM MST (01:27 UTC)
Expired
Aug 1, 2018, 7:00 PM MST
In force
33 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Gila County, AZ

The radar

The Phoenix radar (KIWA), 80 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
919 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
2804 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

392 
WUUS55 KPSR 020127
SVRPSR
AZC007-020200-
/O.NEW.KPSR.SV.W.0031.180802T0127Z-180802T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
627 PM MST WED AUG 1 2018

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Gila County in east central Arizona...

* Until 700 PM MST.

* At 627 PM MST, a severe thunderstorm was located over Claypool, or
  over Globe, and is nearly stationary.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Globe, Miami, Central Heights-Midland City, Claypool and
  Inspiration.

* This includes the following highways...
  US Highway 60 between mile markers 242 and 251, and near mile
  marker 254.
  AZ Route 188 between mile markers 214 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3348 11078 3341 11074 3333 11089 3346 11094
TIME...MOT...LOC 0127Z 080DEG 2KT 3343 11081 

HAIL...<.75IN
WIND...60MPH
 
$$

Wilson
2 follow-up statements
747 
WWUS55 KPSR 020139
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
639 PM MST WED AUG 1 2018

AZC007-020200-
/O.CON.KPSR.SV.W.0031.000000T0000Z-180802T0200Z/
Gila AZ-
639 PM MST WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MST
FOR GILA COUNTY...

At 637 PM MST, a severe thunderstorm was located over Claypool, or
over Globe, and is nearly stationary.

Doppler radar indicates the storm may be weakening while downburst 
winds are happening now or will occur shortly.  

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 242 and 251, and near mile marker
254.
AZ Route 188 between mile markers 214 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3348 11078 3341 11074 3333 11089 3346 11094
TIME...MOT...LOC 0137Z 080DEG 2KT 3343 11082 

HAIL...<.75IN
WIND...60MPH
 
$$

Wilson
134 
WWUS55 KPSR 020151
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
651 PM MST WED AUG 1 2018

AZC007-020200-
/O.EXP.KPSR.SV.W.0031.000000T0000Z-180802T0200Z/
Gila AZ-
651 PM MST WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR GILA COUNTY WILL EXPIRE AT 700
PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3348 11078 3341 11074 3333 11089 3346 11094
TIME...MOT...LOC 0150Z 080DEG 2KT 3343 11083 

$$

Wilson

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:50 PM MST, 4 hours 37 minutes earlier.

Area forecast discussion, Aug 1, 1:50 PM MST, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
150 PM MST Wed Aug 1 2018

.SYNOPSIS...
High pressure will meander across the southwest United States
through this weekend resulting in slightly above average
temperatures and periodic thunderstorm chances. Storms will be most
favored across higher terrain locations north and east of Phoenix,
though occasionally will spread into lower elevations. Slightly
drier conditions by the end of the week may confine thunderstorms
away from major population centers before moisture spreads back into
the region next week.

&&

.DISCUSSION...
The synoptic scenario remains rather complicated this afternoon as
the western Conus pattern seemingly is undergoing a subtle
readjustment. The H2 anti-cyclone center has become stationed over
the Yuma area while the H5 and H7 anticyclonic centers are more
displaced over central and eastern Arizona. Thus while better upper
divergence is becoming aligned along the Rim and White Mountains,
steering flow within this area has become highly variable and almost
non-descript. Other than a remnant easterly wave/MCV hovering over
the Baja peninsula, the only other distinct wave was over central
Utah. Per WV imagery, earlier subsidence through south-central
Arizona appears to be converting to more ascent based through
northern and eastern Arizona ahead of this Utah wave feature.

Locally, 12Z KPSR and KTWC sounding data sampled much better
moisture profiles versus Tuesday in the sfc-H7 layer with 14 g/kg
near sfc mixing ratios only decreasing to 9-10 g/kg near the top of
the boundary layer. The near sfc moisture was beginning mix out
early this afternoon; and the critical issue will be how much
moisture is maintained above the 800 mb level for thunderstorm
sustenance into lower elevations. HREF and local high resolution
models suggest fair convective coverage through Gila County the
remainder of the afternoon pushing outflows towards the west.
Isolated convection also appears likely over terrain features of
eastern Pinal, SW Maricopa, and La Paz counties as well creating
various magnitudes of outflow. Most guidance indicates these
boundaries may be sufficient to locally breach the mixed layer 50
J/kg CinH in outskirts of the Phoenix metro, but maybe not too much
more than that.

Without a more defined wave feature or more organized divergence
fields, looks like a very typical summer afternoon/evening with more
outflow/winds than actual rainfall coverage into the lower
elevations, and blowing dust the typical dust generation areas of
northern Pinal/southern Maricopa counties looks likely. Should
multiple outflow boundaries combine to create greater airmass
displacement and deeper mixing of more robust moisture through the
inhibition layer, conceivably more expansive storms could race
through lower elevations this evening, but model consensus seems to
indicate just spotty coverage overall.

The overall pattern will looks fairly similar Thursday with the best
storm chances over the higher terrain and slight chances for the
lower desert locations. However, there are many indications of more
thunderstorm activity and coverage, even into the morning hours
where several high resolution members suggest an enhanced vorticity
center lifting into SE California invigorating elevated storms in an
environment of steep midlevel lapse rates and ample MUCape. While
always hinging on a right combination of parameters, have increased
POPS along the I-8 corridor near Yuma to El Centro during the
morning hours. Otherwise, deep convective development Thursday
afternoon looks similar to today albeit with a more uniform and
pronounced S/SE steering flow. This may push any Baja storms into
the El Centro area where strong winds and dust would certainly be an
issue. In addition, this scenario would favor Pima/Pinal/SW Maricopa
county activity propagating north towards the Phoenix metro, and
forecast soundings currently seem to indicate better overall
moisture profiles. There still isn't a tremendous amount of ensemble
support showing storms actually blasting through the metro, but the
setup certainly bears watching and Friday model temperature/moisture
profile forecasts hint, at the very least more organized outflow and
atmospheric overturning will occur (if not actual expansive
thunderstorms).

There still is not much change to the forecast late in the week and
weekend as convective activity should steadily decrease, becoming
confined mainly to higher terrain areas as the center of the high
weakens and shifts eastward due to an approaching trough over the
Pacific Northwest. During this time, some drying will occur while
also pushing the better atmospheric dynamics out of the forecast
area. Some storms will still be likely Friday afternoon and evening
though the vast majority (if not all) of the CWA may become
convectively inactive both Saturday and Sunday. As the high pressure
system strengthens and become repositioned over southern Utah next
week, the cycle will start over with a daily progression of storms
and moisture advection from higher elevations progressively into
lower deserts locations.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Still a low-confidence forecast regarding convective potential
across the Phoenix area this afternoon. Higher confidence in
storms developing across typical higher terrain areas north and
east of Phoenix this afternoon, with an outflow boundary likely
coming from the east between 03-04Z. Some brief gusty winds could
occur in the immediate wake of the boundary. Will have to monitor
for the potential for blowing dust at KIWA in association with any
outflows, but for now did not include in the 18Z TAF update.
Otherwise, expected scattered mid-upper level clouds with typical
diurnal winds.

Southeast California/Southwest Arizona including KIPL and KBLH:
A weakening area of showers is moving northwestward across
northern Baja this morning, with a brief increase in cloud cover
(above 12000 ft) anticipated at KIPL through early afternoon.
Otherwise, a moist southerly flow will predominate at both KIPL
and KBLH, with winds speeds generally between 10 and 15 kt.

Aviation Discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday:
Thunderstorm chances will become more relegated to higher terrain
areas of Gila County over the weekend as the overall atmospheric
moisture content declines. In fact, most locations will probably not
see any storms or wetting rains through the weekend time frame.
Steadily through next week, storm and wetting rain chances will
migrate from higher terrain areas back westward into lower
elevations. Otherwise, minimum humidities will remain in a 15-30%
range following fair to good overnight recovery. Apart from
thunderstorms, winds will be light except for typical afternoon and
evening upslope breeziness.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

DISCUSSION...MO/Deemer
AVIATION...Rogers/Hirsch
FIRE WEATHER...MO

In the hours before

Special weather statement, Aug 1, 5:09 PM MST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
509 PM MST WED AUG 1 2018

AZZ558-560-563-020100-
Southeast Gila County AZ-San Carlos AZ-
Pinal/Superstition Mountains AZ-
509 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 600 PM MST...

At 508 PM MST, Doppler radar was tracking a strong thunderstorm 9
miles north of San Carlos, or 16 miles east of Globe, moving
southeast at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos.

This includes AZ Route 70 between mile markers 260 and 271.

LAT...LON 3340 11035 3340 11041 3339 11042 3338 11045
      3326 11046 3325 11057 3336 11065 3350 11065
      3358 11045 3343 11034
TIME...MOT...LOC 0008Z 333DEG 6KT 3347 11052

Wilson
Special weather statement, Aug 1, 5:53 PM MST, 34 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
553 PM MST WED AUG 1 2018

AZZ560-020130-
San Carlos AZ-
553 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 630
PM MST...

At 552 PM MST, Doppler radar was tracking a strong thunderstorm over
San Carlos Reservoir, or 20 miles northeast of Christmas. This storm
was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
San Carlos Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3318 11044 3320 11046 3318 11048 3319 11050
      3317 11054 3315 11055 3317 11057 3329 11046
      3320 11040
TIME...MOT...LOC 0052Z 255DEG 0KT 3320 11043

Wilson
Special weather statement, Aug 1, 6:20 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
620 PM MST WED AUG 1 2018

AZZ558-562-563-020145-
Southeast Gila County AZ-Globe/Miami AZ-
Pinal/Superstition Mountains AZ-
620 PM MST WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR GILA COUNTY UNTIL 645 PM MST...

At 620 PM MST, Doppler radar was tracking a strong thunderstorm over
Claypool, or over Globe. This storm was nearly stationary.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Globe, Miami, Central Heights-Midland City, Claypool and Inspiration.

This includes the following highways...
US Highway 60 between mile markers 243 and 254.
AZ Route 188 between mile markers 214 and 219.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3347 11077 3340 11072 3335 11087 3347 11091
TIME...MOT...LOC 0120Z 080DEG 3KT 3343 11080

Wilson

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 5:09 PM MSTSpecial Weather StatementPSRGila51 min
Aug 1, 5:15 PM MSTSevere Thunderstorm WarningPSRGila45 min
Aug 1, 5:32 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 5:53 PM MSTSpecial Weather StatementPSR37 min
Aug 1, 6:20 PM MSTSpecial Weather StatementPSRGila25 min
Aug 1, 7:01 PM MSTAreal Flood AdvisoryPSRGila3 hr
Aug 1, 8:32 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal58 min
Aug 2, 12:02 PM MSTSpecial Weather StatementPSRLa Paz43 min
Aug 2, 12:30 PM MSTSevere Thunderstorm WarningPSRLa Paz30 min
Aug 2, 12:51 PM MSTAreal Flood AdvisoryPSRLa Paz114 min
Aug 2, 12:54 PM MSTSpecial Weather StatementPSRLa Paz51 min
Aug 2, 1:00 PM MSTSevere Thunderstorm WarningPSRLa Paz30 min
Aug 2, 1:04 PM MSTFlash Flood WarningPSRLa Paz116 min
Aug 2, 3:36 PM MSTSpecial Weather StatementPSRGila39 min
Aug 2, 3:52 PM MSTSpecial Weather StatementPSRGila38 min
Aug 2, 3:56 PM MSTSpecial Weather StatementPSRGila49 min
Aug 2, 4:54 PM MSTSpecial Weather StatementPSRMaricopa51 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.